Thunderstorm Wind, Blount
- When
- May 31, 7:05 PM EST
- Where
- Blount County, 0.69 mi S of Alcoa
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 35.790, -83.980
Several trees were reported down across Blount County.
A few thunderstorms developed ahead of a weak cold front across Central East Tennessee during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A few thunderstorms developed ahead of a weak cold front across Central East Tennessee during the late afternoon and early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 31, 6:31 PM EST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 731 PM EDT THU MAY 31 2012 .AVIATION...AN APPROACHING COLD FRONT WILL PUSH THROUGH THE AREA. SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AHEAD OF THE FRONT. WILL TRY TO TIME MAIN BAND OF THUNDERSTORMS AHEAD OF THE FRONT WITH PREDOMINANT TSRA FOR A FEW HOURS...AND WILL MAINLY CARRY VCTS FOR REMAINDER WHEN THUNDER MAY BE AROUND EXCEPT TEMPO TSRA A FEW HOURS JUST AHEAD OF FRONTAL PASSAGE. CERTAINLY COULD SEE SOME MVFR CIGS/VIS...OR EVEN BRIEFLY LOWER WITH HEAVIER SHOWERS/THUNDERSTORMS...BUT GIVEN UNCERTAINTY AND TIMING ISSUES WILL LEAVE FORECAST VFR FOR NOW. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && LW
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 210 PM EDT THU MAY 31 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-011200- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 210 PM EDT (110 PM CDT) THU MAY 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE WESTERN TENNESSEE RIVER VALLEY THIS AFTERNOON...AND THEN MOVE EASTWARD TOWARDS THE SOUTHERN APPALACHIAN REGION. WHILE THESE STORMS ARE EXPECTED TO WEAKEN AS THEY MOVE TOWARDS EAST TENNESSEE THIS EVENING...THEY MAY STILL HAVE ENOUGH ORGANIZATION TO PRODUCE SOME DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL OVER THE SOUTHERN APPALACHIAN REGION. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A STRONG COLD FRONT WILL SLOWLY MOVE ACROSS THE SOUTHERN APPALACHIAN REGION ON FRIDAY MORNING...WITH WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPING ALONG IT. STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING...WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL... AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY MORNING. DMG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 635 PM EDT THU MAY 31 2012 NCZ060-TNZ085>087-101-102-312315- CHEROKEE NC-EAST POLK TN-MCMINN TN-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-WEST POLK TN- 635 PM EDT THU MAY 31 2012 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...MONROE...MCMINN AND WESTERN CHEROKEE COUNTIES UNTIL 715 PM EDT... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF DUCKTOWN...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TURTLETOWN...BULLET CREEK...COKER CREEK...TELLICO PLAINS AND MOUNT VERNON. TD
The Knoxville radar (KMRX), 67 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down across Blount County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380854.